High Wind, Sheridan Foothills
- When
- February 22, 1:00 PM MST to 6:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Trained Spotter
Winds gusted to 63 mph at the Piney Creek DOT and 74 mph near Story.
A mild northwest flow aloft resulted in a favorable pattern for high winds across Sheridan County. In addition, a strong cold front moved across the Billings Forecast Area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A mild northwest flow aloft resulted in a favorable pattern for high winds across Sheridan County. In addition, a strong cold front moved across the Billings Forecast Area. Cold air advection and rapid surface pressure rises resulted in high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 22, 9:47 AM MST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
947 AM MST WED FEB 22 2012
.SHORT TERM...VALID FOR TDY AND THU...
NO SIGNIFICANT UPDATES TO GOING FORECAST AS WINTER STORM
CONTINUES FOR THE MOUNTAINS AND WINDS ARE INCREASING FOR MOST
LOCATION IN THE LOWER ELEVATIONS. WATCHING A SERIES OF
DISTURBANCES OVER SOUTHERN BC HEADING OUR DIRECTION AND GFS MODEL
IS BEGINNING TO INDICATE A SUBTLE SHIFT TO A STRONGER FRONTAL
PASSAGE LATER TODAY. ANOTHER INTERESTING ASPECT TO THE FORECAST IS
HOW QUICKLY DO WINDS DECREASE TONIGHT AS THE 12Z WRF KEEPS WINDS
LINKED UNTIL MIDNIGHT AND KEEPS THE AIRMASS MIXED TO 500 MB.
A NUMBER OF SITES ARES ARE CURRENTLY NEAR MAXIMUM TEMPERATURES FORECAST
FOR THE DAY BUT MODELS DO PROG COOLING THROUGH THE ATMOSPHERIC
COLUMN TODAY. THUS CURRENT MIXING HAS LIKELY ALLOWED THE WARMEST
AIR OF THE DAY TO ALREADY BE REALIZED. ONE FLY IN THE OINTMENT IS
SOME CLEARING IS SHOWING UP IN VISIBLE IMAGERY IN NORTH CENTRAL
MONTANA SO SOME INSOLATION COULD OCCUR THIS AFTERNOON BUT WITH
CENTRAL ZONES EXPECTING HIGHS IN THE MID 50S. WILL LOWER WINDS A
BIT THIS MORNING TO COVER CURRENT TRENDS. BORSUM
PREVIOUS DISCUSSION FOLLOWS
VERY INTERESTING FORECAST TODAY WITH MOIST NORTHWEST FLOW...AND
NOT WITHOUT ITS CHALLENGES. THE WINTER STORM WARNING FOR THE
MOUNTAINS LOOKS IN REAL GOOD SHAPE. SNOTELS FOR THE BEARTOOTH AND
ABSAROKAS INDICATING 6 TO 9 INCHES HAS ALREADY FALLEN...WITH MORE
ON THE WAY. THE BIG HORNS WERE LIGHTER WITH 3 TO 5 INCHES THUS
FAR BUT THEY WILL CRANK TODAY INTO THIS EVENING. DEEP SLUG OF
PACIFIC MOISTURE WAS STREAMING INTO THE MOUNTAINS. INSTABILITY
WILL INCREASE TODAY ENHANCING SNOW POTENTIAL. THE STRONG DENDRITE
GROWTH ZONE WILL BE NEAR MOUNTAIN TOP LEVEL FOR AGGRESSIVE SNOW
RATES. COLDER AIR ALOFT DECREASES THIS LATE THIS AFTERNOON INTO
THE EVENING OVER THE SOUTHWEST MOUNTAINS...BUT SHOULD CONTINUE
FOR THE BIG HORNS. PROJECTED 700MB WINDS AT 75KTS WILL PUT VERY
STRONG WINDS OVER THE HIGH COUNTY FOR TREMENDOUS BLOWING AND
DRIFTING SNOW WITH WHITEOUT CONDITIONS. VERY DANGEROUS CONDITIONS
EXPECTED TO CONTINUE IN THE MOUNTAINS TODAY INTO TONIGHT. WILL
KEEP THE WARNING IN PLACE.
WINDS HAVE BEEN SLOW TO CRANK UP AT LIVINGSTON AS GRADIENT HAS
NOT TIGHTENED UP ENOUGH THERE. STRONG SURFACE PRESSURE FALLS OVER
SOUTHERN ALBERTA SHOULD ALLOW THAT TO HAPPEN AND THIS WILL
INCREASE WINDS SUBSTANTIALLY THIS MORNING. THIS COMBINED WITH
DEEP INSTABILITY AND 700MB WINDS AROUND 75KTS SHOULD ALLOW FOR A
HIGH WIND EVENT DAY. DO EXPECT THE WINDS TO BACK OFF SOME AT
LIVINGSTON THIS AFTERNOON AS A COLD FRONT ADVANCES INTO THE AREA
FROM THE NORTH. NOT A CLASSIC HIGH WIND EVENT THERE AS THE
MAJORITY OF THE EVENT SHOULD BE INSTABILITY AND MIX POTENTIAL
DRIVEN.
THE PLAINS HIGH WIND WARNING STILL LOOKS ON TRACK AS WELL. RADAR
IMAGERY WAS SHOWING A DOWNSLOPE SIGNATURE FROM BILLINGS WEST.
THIS SHOULD BE A SIGN OF STRONG MID LEVEL WINDS MOVING IN. A MILD
START THIS MORNING WILL ALLOW MIXING TO GET GOING EARLY AND
CONTINUE INTO THE AFTERNOON. A COUPLE OF THINGS DO CONCERN ME A
LITTLE. ONE IS THAT MODELS HAVE BEEN GRADUALLY BACKING OFF ON
WINDS ALOFT. 850MB WINDS NOW PROJECTED AT 45KTS OVER MOST OF THE
AREA. THIS IS DOWN FROM 60KTS IN EARLIER RUNS...SO THE MODELS
WERE SLOWLY BUT STEADILY PROJECTING A LESSENING BIG WIND THREAT.
700MB WINDS WERE ALSO MARCHING LOWER WITH WINDS AT 65KTS OVER
YELLOWSTONE COUNTY. SURFACE PRESSURE FALLS WERE INDICATING THAT
THE SURFACE LOW PROJECTED INTO EASTERN MONTANA AND THE WESTERN
DAKOTAS COULD END UP FARTHER WEST...LIMITING GRADIENT POTENTIAL.
STILL...ATMOSPHERE IS PROGGED VERY UNSTABLE UP TO 400MB...SO DO
BELIEVE THAT SHOWERS SHOULD BE ABLE TO PUSH DOWN SOME OF THESE
STRONG WINDS TO THE SURFACE. TOO MUCH THERE TO NOT HAVE A HIGH
WIND WARNING OUT AND THUS WILL LEAVE IN PLACE. WINDS SHOULD
DECREASE LATE THIS AFTERNOON AS A COLD FRONT PUSHES IN AND WINDS
ALOFT DECREASE.
RAISED POPS MOST PLACES TODAY. RADAR WAS SHOWING QUITE A BIT OF
ACTIVITY FROM HARLOWTON TO SHERIDAN. DOWNSLOPE INFLUENCES SHOULD
LIMIT CHANCES FROM LIVINGSTON TO BILLINGS THIS MORNING AND KEPT
THE HIGHER POPS IN LOCATIONS THAT ARE OUT OF DOWNSLOPE
INFLUENCES...MAINLY EAST OF BILLINGS. ONCE THE COLD FRONT PUSHES
IN AND DECREASES THE DOWNSLOPE FLOW SOME...THAT WILL PROVIDE
BILLINGS WITH THE BEST CHANCE OF SHOWERS...THIS AFTERNOON. HAD
ADJUSTED POPS ACCORDINGLY. MOIST NORTHWEST FLOW CONTINUE TONIGHT
INTO THURSDAY...SO KEPT POPS IN PLACE. MODELS WERE BUILDING A
RIDGE IN THURSDAY NIGHT AND PRODUCING A BAND OF WARM AIR
ADVECTION SHOWERS EAST OF BILLINGS. RAISED POPS EAST FOR THAT.
TEMPERATURES TODAY WILL BE MILD...BUT WITH EXTENSIVE CLOUD COVER
AND SHOWERS AROUND...LOWERED A COUPLE OF DEGREES. GUIDANCE HAS
BEEN COOLING THINGS DOWN THE LAST FEW RUNS...AND THINK THAT IS
THE RIGHT IDEA. STILL WILL BE MILD TODAY WITH HIGHS IN THE 50S.
THURSDAY WILL BE COOLER ON THE NORTH SIDE OF A COLD FRONT. TWH
.
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MODELS AGREEMENT APPEAR TO BE IMPROVING FOR THE EXTENDED
PERIOD...SO CONFIDENCE CONTINUES IMPROVE FOR AN ARCTIC FRONT
PUSHING THROUGH THE REGION OVER THE WEEKEND. THE ARCTIC PUSH HOWEVER
DOES NOT LOOK QUITE AS COLD AS PREVIOUSLY ADVERTISED. TIMING
CONTINUES TO SHIFT AROUND A BIT...WITH CURRENT RUN IN PRETTY GOOD
AGREEMENT WITH COLDEST AIR INTO THE REGION SUNDAY AND MONDAY. BUT GOING
NUMBERS DO APPEAR TO BE IN THE BALLPARK...SO HAVE ELECTED TO HOLD
ON TO COOL SIGNATURE FOR THE TIME BEING. IT CONTINUES TO LOOK LIKE
THERE WILL BE A GOOD CHANCE FOR RAIN SHOWERS AHEAD OF THE ARCTIC
FRONT...AND LIGHT SNOW BEHIND THE FRONT THROUGH SUNDAY. STILL DOES
NOT APPEAR THAT THERE WILL BE ANY PROLONGED OVERRUNNING EVENT
WITH THIS SYSTEM...AS PACIFIC MOISTURE DOES NOT APPEAR TO REMAIN
TAPPED. TEMPS LOOK LIKE REBOUND PRETTY QUICKLY ON TUESDAY...WITH
RIDGING DEVELOPING TO DRY THINGS OUT THROUGH THE END OF THE
PERIOD. AAG
&&
.AVIATION...
SHOWERS WILL BE LIKELY ALONG AND EAST OF A KSHR-KBIL-ROUNDUP LINE
WITH SCATTERED SHOWERS ELSEWHERE ACROSS THE PLAINS. SNOW WILL BE
LIKELY FOR THE MOUNTAIN LOCATIONS ESPECIALLY THE
BEARTOOTH/ABSAROKA AND BIG HORN RANGES WHERE THE SNOW WILL BE
HEAVY AT TIMES. WIDESPREAD MVFR CONDITIONS WITH ISOLATED IFR
CONDITIONS DUE TO SHOWERS AND LOW CEILINGS WILL BE COMMON EAST
AND SOUTH OF KBIL WITH VFR TO MVFR CONDITIONS LIKELY WEST OF
KBIL. THE MOUNTAINS WILL BE OBSCURED THROUGHOUT THE DAY. VERY
WINDY CONDITIONS WILL DEVELOP ACROSS THE ENTIRE FORECAST AREA BY
THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SUSTAINED
WINDS OF 35 TO 40KTS WITH GUSTS OF 50 TO 60 KTS WILL BE POSSIBLE.
HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 058 028/039 020/036 022/036 013/020 004/021 007/029
6/W 43/W 21/B 24/S 44/S 33/J 21/B
LVM 048 022/034 013/033 021/034 011/019 002/020 005/028
5/W 43/J 21/E 24/S 44/S 44/J 21/E
HDN 056 026/040 020/040 019/038 015/020 007/021 008/029
7/W 43/W 32/J 14/S 44/S 33/J 21/B
MLS 051 026/037 020/035 018/034 013/017 001/018 004/026
7/W 33/J 32/J 14/S 44/S 32/J 21/B
4BQ 051 024/037 018/037 017/040 015/022 006/022 004/028
7/W 43/J 42/J 12/S 44/S 22/J 11/B
BHK 047 023/031 016/030 014/029 014/016 000/017 004/025
7/W 34/J 12/J 13/S 44/S 22/J 11/B
SHR 053 026/035 016/035 017/043 016/021 003/022 006/028
7/W 55/J 22/J 12/S 44/S 33/J 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING FOR
ZONES 28-34-39-40-42-56-63-64.
HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
ZONES 29>32-35>38-57-58.
HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR
ZONES 41-65-66.
WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
ZONE 67.
WY...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
ZONE 99.
WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
ZONE 98.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 517 AM MST WED FEB 22 2012 MTZ028>042-056>058-063>068-WYZ098-099-231300- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 517 AM MST WED FEB 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT HEAVY SNOW AND SIGNIFICANT BLOWING AND DRIFTING SNOW WILL CONTINUE IN THE MOUNTAINS TODAY AND TONIGHT. THIS INCLUDES THE BEARTOOTH/ABSAROKAS ALONG WITH THE BIG HORNS. WHITEOUT CONDITIONS ARE EXPECTED WITH TOTAL SNOW ACCUMULATIONS OF UP TO 2 FEET OVER NORTHWEST FACING SLOPES BY THURSDAY MORNING. THOSE WITH TRAVEL PLANS OR OUTDOOR ACTIVITIES IN THE HIGH COUNTRY SHOULD BE AWARE OF DANGEROUS WINTER CONDITIONS. VERY STRONG SOUTHWEST WINDS WILL CONTINUE TODAY FROM LIVINGSTON TO NYE TO BIG TIMBER. WIND GUSTS UP TO 80 MPH ARE EXPECTED. TRAVELERS ARE URGED TO USE EXTREME CAUTION AS DANGEROUS CROSS WINDS ARE EXPECTED ALONG INTERSTATE 90 FROM BIG TIMBER TO LIVINGSTON AS WELL AS ALONG HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP. VERY STRONG WINDS WILL ALSO DEVELOP ACROSS THE REST OF THE REGION TODAY. SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 65 MPH ARE ANTICIPATED. THESE STRONG WINDS WILL MAKE TRAVEL VERY DIFFICULT WITH DANGEROUS CROSS WINDS ON NORTH/SOUTH ROADS. DOWNED POWER LINES ALONG WITH PROPERTY DAMAGE COULD OCCUR WITH THESE WINDS AS WELL. PEOPLE WITH TRAVEL PLANS AND OUTDOOR ACTIVITIES ARE ENCOURAGED TO USE CAUTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WINDS ARE EXPECTED TO CONTINUE OVER SOUTHEAST MONTANA ON THURSDAY. THE STRONGEST WINDS WILL BE EAST OF A LINE FROM FORSYTH TO BROADUS. WIND GUSTS TO 45 MPH WILL BE POSSIBLE. IN ADDITION...AN ARCTIC FRONT IS FORECAST TO MOVE ACROSS THE AREA SATURDAY AFTERNOON AND NIGHT. VERY COLD AIR WILL FILTER IN BEHIND THE FRONT SATURDAY NIGHT THROUGH MONDAY. HIGH TEMPERATURES SUNDAY AND MONDAY WILL STRUGGLE TO MAKE IT INTO THE LOWER 20S WITH OVERNIGHT LOWS SUNDAY NIGHT IN THE SINGLE DIGITS ABOVE AND BELOW ZERO. SNOW WILL ALSO BE LIKELY WITH ACCUMULATIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1232 PM MST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM NON-TSTM WND GST BILLINGS 45.79N 108.54W
02/22/2012 M64 MPH YELLOWSTONE MT OFFICIAL NWS OBS
NWS BILLINGS
&&
CHURCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1238 PM MST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM NON-TSTM WND GST BIG TIMBER 45.83N 109.95W
02/22/2012 M58.00 MPH SWEET GRASS MT MESONET
BIG TIMBER AIRPORT AWOS
&&
CHURCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1248 PM MST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM NON-TSTM WND GST BILLINGS 45.79N 108.54W
02/22/2012 M58.00 MPH YELLOWSTONE MT ASOS
BILLINGS AIRPORT ASOS
&&
CHURCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
100 PM MST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM NON-TSTM WND GST BILLINGS 45.79N 108.54W
02/22/2012 M63 MPH YELLOWSTONE MT DEPT OF HIGHWAYS
YELLOWSTONE RIVER BRIDGE I-90 MP 452.3
&&
CHURCH1 high wind. Local standard time, as filed.
Winds gusted to 63 mph at the Piney Creek DOT and 74 mph near Story.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358927.